California, 2016High Wind in California, February 7, 2016
February 7, 2016 · NWS LOX · 4 events in 4 counties and zones
Strong surface high pressure over the Great Basin generated gusty Santa Ana winds across portions of Ventura and Los Angeles counties. Northeasterly wind gusts between 59 and 65 MPH were reported in the valleys and mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface high pressure over the Great Basin generated gusty Santa Ana winds across portions of Ventura and Los Angeles counties. Northeasterly wind gusts between 59 and 65 MPH were reported in the valleys and mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 7, 10:55 AM PST, 1 hour earlier.
Area forecast discussion, Feb 7, 10:55 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1055 AM PST SUN FEB 7 2016
...NEW AVIATION/MARINE DISCUSSIONS...
.SYNOPSIS...
HIGH PRESSURE AND GUSTY OFFSHORE WINDS WILL BRING WELL ABOVE
NORMAL TEMPERATURES WITH POSSIBLE RECORD TEMPERATURES THROUGH
EARLY NEXT WEEK. THE HIGH WILL WEAKEN TOWARDS THE END OF THE WEEK
FOR A COOLING TREND...HOWEVER TEMPERATURES WILL REMAIN ABOVE
NORMAL.
&&
.SHORT TERM...(SUN-WED) UPDATE
SYNOPTICALLY...A HIGH AMPLITUDE RIDGE WILL PERSIST ACROSS CALIFORNIA
AND WELL INTO THE PAC NW TODAY. THIS UPPER PATTERN WILL CONTINUE
INTO TUESDAY BEFORE THE RIDGE AXIS SHIFTS EAST AS ANOTHER UPPER
TROUGH MOVES CLOSER TO NRN CALIFORNIA. AT THE SURFACE...A STRONG
1043 MB HIGH IS EXPECTED LATE THIS AFTERNOON INTO MONDAY MORNING.
THIS WILL CAUSE THE PRESSURE GRADIENT TO STRENGTHEN...CAUSING THE
STRONG SANTA ANA WINDS TO OCCUR. HIGH TEMPS WILL BE AROUND 80 FOR
COASTAL AND COASTAL VALLEYS TODAY...AND CONTINUE TO RISE THROUGH
TUESDAY INTO THE MID TO UPPER 80S...WITH A FEW 90 DEGREES POSSIBLE IN
SOME LOCATIONS. IT WILL REMAIN IN THE UPPER 60S TO LOWER 70S FOR THE
ANTELOPE VALLEY THROUGH TUESDAY.
FORECAST IN GOOD SHAPE THIS MORNING. MADE A FEW ADJUSTMENTS TO HIGH
TEMPS ACROSS THE ANTELOPE VALLEY...BY COOLING A FEW DEGREES TODAY
AND MONDAY. ALSO INCREASED TODAY'S HIGH TEMPS ACROSS THE CENTRAL
COAST BY A COUPLE DEGREES IN A FEW LOCATIONS. OTHERWISE...FORECAST
IS IN GREAT SHAPE. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED
FLAG WARNING FOR VENTURA AND LOS ANGELES COUNTIES EXCLUDING THE
ANTELOPE VALLEY BEGINNING AT 6 PM PST THIS EVENING AND CONTINUING
THROUGH 6 PM PST MONDAY EVENING. THIS WILL LINE UP WELL WITH OUR
CURRENT WIND ADVISORIES AND LATER THIS EVENING SOME HIGH WIND
WARNINGS THAT WILL BECOME VALID INCLUDING THE LOS ANGELES AND
VENTURA COUNTY MOUNTAINS INCLUDING THE SANTA MONICA RANGE...SANTA
CLARITA VALLEY AND THE COASTAL VENTURA VALLEY FROM SIMI VALLEY TO
NEWBURY PARK WHERE SUSTAINED WINDS WILL RANGE FROM 25 TO 40 MPH WITH
GUSTS BETWEEN 60 AND 70 MPH. OTHERWISE EXPECT STRONG ADVISORY LEVEL
WINDS FOR MOST OF THE OTHER LOCATIONS INCLUDING THE L.A. COAST
BETWEEN MALIBU AND THE HOLLYWOOD HILLS AND THE FOOTHILLS OF THE SAN
GABRIEL VALLEY. WINDS WILL PICK UP THIS EVENING WITH THE PEAK GUSTS
EXPECTED LATE TONIGHT INTO MONDAY EARLY AFTERNOON. WINDS WILL THEN
DECREASE SOME...BUT REMAIN OFFSHORE. THE NAM-WRF CONTINUED TO SHOW
AROUND A -9 MB SFC GRADIENT BETWEEN LAX-DAG FOR EARLY MONDAY
MORNING. THERE WAS SOME MODEST UPPER LEVEL SUPPORT WITH THIS WIND
EVENT...BUT THERE WILL BE STRONG SUBSIDENCE WITH THIS WIND EVENT.
***FROM PREVIOUS DISCUSSION***
OVERNIGHT LOWS WILL BE A LITTLE TRICKY DUE TO THE WIND AND THE DRY
AIR/CLEAR SKIES. WIND SHELTERED AREAS WILL BE BELOW NORMAL AND
WINDY AREAS WILL BE ABOVE NORMAL. IT IS VERY POSSIBLE THAT SOME
AREAS WILL HAVE WIDELY DESPERATE MIN TEMPS WITHIN A MILE OF EACH
OTHER.
.LONG TERM...(THU-SUN)
THE RIDGE WILL WEAKEN BOTH THU AND FRI AND MAX TEMPS WILL FALL
EACH DAY BUT WILL STILL BE ABOVE NORMAL. MDLS NOW FORECASTING A
DRY TROF TO PASS OVERHEAD SAT AND SUN BUT WITH MINIMAL CLOUDS AND
NO RAIN. MAX TEMPS WILL CONTINUE TO FALL BUT WILL STILL BE 3 TO 6
DEGREES ABOVE NORMAL EVEN BY SATURDAY.
LONG RANGE XTND FCST MDLS CONTINUE TO INDICATE DRY CONDS UNTIL
NEAR THE END OF THE MONTH WITH A PATTERN SHIFT ARRIVING SOME TIME
AROUND THE FIRST OF MARCH.
&&
.AVIATION...07/1800Z.
AT 1800Z AT KLAX... THE MARINE LAYER WAS ABOUT 600 FEET DEEP. THE
TOP OF THE INVERSION WAS NEAR 1100 FEET WITH A TEMPERATURE OF 21
DEGREES CELSIUS.
HIGH CONFIDENCE IN THE 18Z TAFS. VFR CONDITIONS WILL PREVAIL
THROUGHOUT THE FORECAST PERIOD. THERE IS A 30 PERCENT CHANCE OF LOW-
LEVEL WIND SHEAR AND TURBULENCE AT TERMINALS SOUTH OF POINT
CONCEPTION.
KLAX...HIGH CONFIDENCE IN THE 18Z TAF. VFR CONDITIONS WILL PREVAIL
THROUGHOUT THE FORECAST PERIOD. THERE IS A 20 PERCENT CHANCE OF LOW-
LEVEL WIND SHEAR AND TURBULENCE. ANY EAST WINDS WILL REMAIN LESS
THAN 7 KNOTS.
KBUR...HIGH CONFIDENCE IN THE 18Z TAF. VFR CONDITIONS WILL PREVAIL
THROUGHOUT THE FORECAST PERIOD. THERE IS A 40 PERCENT CHANCE OF LOW-
LEVEL WIND SHEAR AND TURBULENCE.
&&
.MARINE...07/900 AM.
NORTHEAST WINDS WILL CONTINUE TODAY NEAR THE SHORE FROM VENTURA
HARBOR TO SANTA MONICA AND EXTEND OUT TO THE CHANNEL ISLANDS. THE
NORTHEAST WINDS WILL LIKELY INCREASE LATE TONIGHT THROUGH MONDAY
MORNING WITH A SLIGHT CHANCE OF GALE FORCE GUSTS NEAR THE SHORE
ESPECIALLY BELOW PASSES AND CANYONS. THERE IS EVEN A CHANCE OF THE
WINDS REACHING THE EASTERN SECTIONS OF SANTA CATALINA ISLAND.
&&
.FIRE... 07/1815Z.
FIRE WEATHER WATCH FOR LOS ANGELES AND VENTURA COUNTIES EXCLUDING
THE ANTELOPE VALLEY HAS BEEN UPGRADED TO A RED FLAG WARNING VALID
FROM 6 PM PST THIS EVENING THROUGH 6 PM PST MONDAY.
MODELS...INCLUDING THE HIGH RES NAM-WRF CONTINUED TO SHOW STRONG
SANTA ANA WINDS WITH GUSTS OVER 60 MPH FOR THE MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES INCLUDING THE SANTA MONICA MOUNTAINS AS
WELL AS THE SANTA CLARITA VALLEY AND THE VENURA COUNTY VALLEY FROM
SIMI VALLEY TO NEWBURY PARK. OTHERWISE GUSTS BETWEEN 40 AND 55 MPH
WILL BE LIKELY IN MOST OTHER AREA EXCLUDING THE ANTELOPE VALLEY. THE
STRONGEST WINDS FOR THE L.A. COUNTY COAST WILL OCCUR BETWEEN MALIBU
AND THE HOLLYWOOD HILLS...WHILE THE STRONGEST WINDS FOR THE SAN
GABRIEL VALLEY WILL BE IN THE FOOTHILLS.
A SURFACE HIGH OVER THE GREAT BASIN WILL STRENGTHEN THROUGH MONDAY
BRINGING A VERY STRONG SURFACE PRESSURE GRADIENT TO INTO SOUTHERN
CALIFORNIA. THIS WILL TRANSLATE INTO MODERATE TO STRONG SANTA ANA
WINDS ACROSS MUCH OF LOS ANGELES AND VENTURA COUNTIES OVER AN
EXTENDED PERIOD. BESIDES THE WINDY CONDITIONS...RELATIVE HUMIDITIES
WILL REMAIN LOW WITH POOR OVERNIGHT RECOVERIES THROUGH THE PERIOD.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 2 PM PST
MONDAY FOR ZONES 40-41. (SEE LAXRFWLOX).
RED FLAG WARNING IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON FOR ZONES 40-41-44>46-53-54-547-548. (SEE LAXRFWLOX).
WIND ADVISORY IN EFFECT UNTIL 2 PM PST MONDAY FOR ZONES
44-547. (SEE LAXRFWLOX).
WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING FOR ZONES
45-46-53-54. (SEE LAXRFWLOX).
HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 2 PM
PST MONDAY FOR ZONES 45-46-53-54. (SEE LAXRFWLOX).
PZ...NONE.
&&
PUBLIC...KAPLAN/RORKE
FIRE...RAT
AVIATION...SWEET
MARINE...SWEET
SYNOPSIS...SETO
WEATHER.GOV/LOSANGELESHazardous weather outlook, Feb 7, 6:00 AM PST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN FEB 7 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-081400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
SANTA ANA CONDITIONS DOMINATE THE DAY...WITH THE STRONGEST WINDS
HIGHEST FIRE DANGER TONIGHT.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
SANTA ANA CONDITIONS WILL CONTINUE THROUGH TUESDAY...WITH THE
STRONGEST WINDS HIGHEST FIRE DANGER MONDAY.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- February 7, 11:55 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
The Camp Nine RAWS sensor reported a northeast wind gust of 61 MPH.
High Wind, Ventura County Mountains
- When
- February 7, 11:55 AM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
Gusty northeast winds around 60 MPH were reported in the mountains of Ventura county.
High Wind, Santa Monica Mountains Recreation Area
- When
- February 7, 11:57 AM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
The Topanga RAWS sensor reported a northeast wind gust of 65 MPH.
High Wind, Ventura County Coastal Valleys
- When
- February 7, 12:49 PM PST
- Where
- Ventura County Coastal Valleys forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
The Wiley Ridge RAWS sensor reported a northeast wind gust of 59 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, February 7, 2016$115,000 · 2 events
- Winter Weather in North Carolina, February 7, 2016$80,000 · 8 events
- Blizzard in Iowa, February 7 to 8, 201622 events
- High Wind in South Dakota, February 7, 201661 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, February 7 to 8, 201619 events
- Blizzard and Winter Weather in Iowa, February 7 to 9, 201618 events
- High Wind in Nebraska, February 7, 201653 kt wind · 15 events
- Blizzard and Winter Weather in Minnesota, February 7 to 9, 201615 events
- High Surf in Hawaii, February 7 to 16, 201612 events
- Blizzard in North Dakota, February 7 to 8, 20169 events
- Blizzard in Minnesota, February 7 to 8, 20169 events
- High Wind in North Dakota, February 7, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622665, 622667, 622664, 622663.